Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS Duluth, MN

May 5, 2009Burnett County, Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 5, 2009, 5:04 PM CDT for Burnett County, Washburn County, Wisconsin. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2009, 5:04 PM CDT (22:04 UTC)
Expired
May 5, 2009, 5:45 PM CDT
In force
41 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Burnett County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 052204
SVRDLH
WIC013-129-052245-
/O.NEW.KDLH.SV.W.0021.090505T2204Z-090505T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
504 PM CDT TUE MAY 5 2009

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURNETT COUNTY IN NORTHWEST WISCONSIN...
  WESTERN WASHBURN COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 50 MPH.  THIS STORM WAS LOCATED NEAR HERTEL...OR 29 MILES
  NORTHWEST OF RICE LAKE...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPOONER ALONG STATE HIGHWAY 70 BY 520 PM...
  TREGO AND SHELL LAKE BY 530 PM...
  LAMPSON BY 535 PM...
  SPRINGBROOK BY 540 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE WARNED AREA...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4565 9217 4572 9218 4592 9217 4609 9168
      4563 9167 4563 9215
TIME...MOT...LOC 2202Z 239DEG 34KT 4579 9217

$$

GRANING
3 follow-up statements
000 
WWUS53 KDLH 052220
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
520 PM CDT TUE MAY 5 2009

WIC013-129-052245-
/O.CON.KDLH.SV.W.0021.000000T0000Z-090505T2245Z/
BURNETT WI-WASHBURN WI-
520 PM CDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN WASHBURN AND SOUTHEASTERN BURNETT COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS LOCATED 18
MILES WEST OF SHELL LAKE...OR 27 MILES NORTHWEST OF RICE LAKE...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELL LAKE AND SPOONER BY 545 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE WARNED AREA...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4596 9168 4563 9168 4563 9215 4565 9217
      4572 9218 4581 9218
TIME...MOT...LOC 2220Z 251DEG 23KT 4565 9223

$$

GRANING
000 
WWUS53 KDLH 052236
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
536 PM CDT TUE MAY 5 2009

WIC013-129-052245-
/O.CON.KDLH.SV.W.0021.000000T0000Z-090505T2245Z/
BURNETT WI-WASHBURN WI-
536 PM CDT TUE MAY 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN WASHBURN AND SOUTHEASTERN BURNETT COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 50 MPH.  THIS STORM WAS LOCATED 9
MILES WEST OF SHELL LAKE...OR 23 MILES NORTHWEST OF RICE LAKE...
MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHELL LAKE BY 545 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE WARNED AREA...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO
GROUND LIGHTNING. SEEK SHELTER IMMEDIATELY INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4585 9169 4563 9168 4564 9216 4572 9213
      4580 9210
TIME...MOT...LOC 2236Z 251DEG 23KT 4572 9208

$$

GRANING
000 
WWUS53 KDLH 052240
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT TUE MAY 5 2009

WIC013-129-052249-
/O.EXP.KDLH.SV.W.0021.000000T0000Z-090505T2245Z/
BURNETT WI-WASHBURN WI-
540 PM CDT TUE MAY 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHBURN AND
SOUTHEASTERN BURNETT COUNTIES WILL EXPIRE AT 545 PM CDT...

THE STORM HAS WEAKENED AND IS NO LONGER CONSIDERED SEVERE. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THE STORM WILL CONTINUE TO PRODUCE GUSTY WINDS TO 50 
MPH...PEA SIZE HAIL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING IN 
THE SPOONER AND SHELL LAKE AREA THROUGH 6 PM.   

LAT...LON 4585 9169 4563 9168 4564 9216 4572 9213
      4580 9210
TIME...MOT...LOC 2239Z 251DEG 23KT 4572 9205

$$

GRANING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:10 PM CDT, 54 minutes earlier.

Area forecast discussion, May 5, 4:10 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
410 PM CDT TUE MAY 5 2009

.DISCUSSION...STORMS THE CONCERN IN THE IMMEDIATE SHORT TERM.
STORMS HAVE BEEN NEAR SEVERE...PINE COUNTY FINALLY REPORTED HAIL
TO THE SIZE OF QUARTERS IN THE VICINITY OF CLOVERDALE. THE SEVERE
THREAT APPEARS TO BE LIMITED TO NW WI WHERE SUFFICIENT BOUNDARY
LAYER WARMING HAS OCCURRED. LAPS SFC DATA INDICATE A THETAE RIDGE
AXIS THE FOCUSING POINT FOR NEAR SEVERE TO SEVERE STORMS. SFC
BASED CAPE FROM 200 TO 500 J/KG AND NO CINH.

UPPER LEVEL LOW CROSSING THE FA THIS AFTERNOON WILL LIFT INTO
ONTARIO BY 06Z WEDNESDAY. SHOWERS WILL LINGER ACROSS THE EASTERN
HALF OF THE FA INTO THE OVERNIGHT. BRIEF BREAK IN THE ACTION UNTIL
LATE WEDNESDAY MORNING/EARLY AFTERNOON WHEN NEXT UPPER LEVEL LOW
MOVING THROUGH SOUTHERN CANADA SENDS AN UPPER LEVEL WAVE THROUGH
THE AREA. MORE SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. THIS
WAVE WILL PUSH A COLD FRONT THROUGH THE FA WEDNESDAY NIGHT WITH
SHOWERS AND A FEW THUNDERSTORMS ALONG AND AHEAD OF THE FRONT.

YET ANOTHER...STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH THE
AREA ACCOMPANIED BY POTENT VORT MAX. MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON. UNSTABLE AIRMASS
PROGGED THROUGH FRIDAY WITH POPS WARRANTED THROUGH THIS TIME.

.EXTENDED...FRIDAY NIGHT THROUGH TUESDAY.
AS AN UPPER LEVEL LOW DEPARTS...SOME LINGERING SHOWERS ARE POSSIBLE
ACROSS THE FA FRIDAY NIGHT. SATURDAY AND SUNDAY ARE SETTING UP TO BE
RAIN FREE AS HIGH PRESSURE ARRIVES. BY NEXT MONDAY...MODELS DIVERGE
IN HANDLING OF THE NEXT SYSTEM MOVING OUT OF THE ROCKIES INTO THE
PLAINS. HAVE SOME POPS IN PLACE...BUT CONFIDENCE REMAINS LOW.

&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT
KHIB/KDLH/KHYR THROUGH 06/00Z. CIGS IN VICINITY OF SHOWERS AND
STORMS WILL BE IN THE MVFR. VFR CONDITIONS WILL DEVELOP BETWEEN
04Z-06Z.

&&

POINT TEMPS/POPS...
DLH  43  67  42  65 /  50  50  20  30
INL  42  68  42  57 /  30  40  30  40
BRD  44  70  45  64 /  20  30  20  20
HYR  48  72  44  66 /  50  60  30  30
ASX  45  70  42  66 /  50  50  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.

GRANING/GSF
Hazardous weather outlook, May 5, 5:00 AM CDT, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
500 AM CDT TUE MAY 5 2009

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
500 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...MAINLY
DURING THE AFTERNOON AND EARLY EVENING. SOME STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL...ESPECIALLY OVER THE ST CROIX RIVER VALLEY
VALLEY AND ADJACENT NORTHWEST WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-061030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
500 AM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...ESPECIALLY
NEAR THE SOUTH SHORE DURING THE AFTERNOON. SOME STORMS MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, May 5, 4:28 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
428 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             4 NNE DULUTH            46.83N 92.09W
05/05/2009  M0.75 INCH       ST. LOUIS          MN   NWS EMPLOYEE

&&

SGOHDE
Local storm report, May 5, 4:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             DULUTH                  46.78N 92.12W
05/05/2009  M0.75 INCH       ST. LOUIS          MN   TRAINED SPOTTER

            EAST SUPERIOR ST AND 11TH AVE EAST

&&

CLC
Special weather statement, May 5, 4:41 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT TUE MAY 5 2009

MNZ020-037-052230-
CARLTON/SOUTH ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
441 PM CDT TUE MAY 5 2009

...STRONG STORM ALONG THE NORTH SHORE OF LAKE SUPERIOR...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN ST. LOUIS COUNTY...MOVING
NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PALMERS BY 450 PM CDT...
  KNIFE RIVER BY 500 PM CDT...
  LARSMONT BY 505 PM CDT...
  TWO HARBORS BY 515 PM CDT...
  CASTLE DANGER BY 530 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

GRANING
Local storm report, May 5, 4:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             TWO HARBORS             47.03N 91.68W
05/05/2009  M0.25 INCH       LAKE               MN   AMATEUR RADIO

&&

CLC
Special weather statement, May 5, 4:56 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
456 PM CDT TUE MAY 5 2009

MNZ020-037-052245-
CARLTON/SOUTH ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
456 PM CDT TUE MAY 5 2009

...STRONG STORM ALONG THE NORTH SHORE OF LAKE SUPERIOR...

AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUE TO
TRACK A STRONG THUNDERSTORM...WITH A HISTORY OF PRODUCING PEA SIZE
HAIL IN TWO HARBORS. THIS STORM WAS LOCATED IN TWO HARBORS AND IS
MOVING NORTHEAST AT 35 MPH...ALONG THE NORTH SHORE OF LAKE
SUPERIOR...INCLUDING HIGHWAY 61.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CASTLE DANGER BY 515 PM CDT...
  BEAVER BAY AND SILVER BAY BY 540 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

GRANING
Local storm report, May 5, 5:01 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
501 PM CDT TUE MAY 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             4 SW SIREN              45.74N 92.44W
05/05/2009  M0.75 INCH       BURNETT            WI   TRAINED SPOTTER

&&

SGOHDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 3:17 PM CDTSevere Thunderstorm WarningDLHBurnett43 min
May 5, 3:28 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas32 min
May 5, 3:49 PM CDTSevere Thunderstorm WarningDLHDouglas41 min
May 5, 3:54 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn51 min
May 5, 3:55 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Douglas50 min
May 5, 4:14 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas21 min
May 5, 4:27 PM CDTSevere Thunderstorm WarningDLHBurnett48 min
May 5, 4:39 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn28 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.